Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Sums of Three or More Primes


Authors: J. B. Friedlander and D. A. Goldston
Journal: Trans. Amer. Math. Soc. 349 (1997), 287-310
MSC (1991): Primary 11P32
DOI: https://doi.org/10.1090/S0002-9947-97-01652-8
MathSciNet review: 1357393
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: It has long been known that, under the assumption of the Riemann Hypothesis, one can give upper and lower bounds for the error $\sum _{p \le x} \log p - x$ in the Prime Number Theorem, such bounds being within a factor of $(\log x)^{2}$ of each other and this fact being equivalent to the Riemann Hypothesis. In this paper we show that, provided ``Riemann Hypothesis'' is replaced by ``Generalized Riemann Hypothesis'', results of similar (often greater) precision hold in the case of the corresponding formula for the representation of an integer as the sum of $k$ primes for $k \ge 4$, and, in a mean square sense, for $k \ge 3$. We also sharpen, in most cases to best possible form, the original estimates of Hardy and Littlewood which were based on the assumption of a ``Quasi-Riemann Hypothesis''. We incidentally give a slight sharpening to a well-known exponential sum estimate of Vinogradov-Vaughan.


References [Enhancements On Off] (What's this?)

  • [BH] R. C. Baker and G. Harman, Diophantine approximation by prime numbers, J. London Math. Soc. 25 (1982), 201-215. MR 84g:10067
  • [Da] H. Davenport, Multiplicative Number Theory, 2nd ed., revised by H. L. Montgomery, Springer-Verlag (Berlin), 1980. MR 82m:10001
  • [Go] D. A. Goldston, On Hardy and Littlewood's contribution to the Goldbach conjecture, Proc. Amalfi Conf. on Analytic Number Theory (Sept. 1989), Univ. Salerno, 1992. MR 94m:11122.
  • [HL] G. H. Hardy and J. E. Littlewood, Some problems of `Partitio Numerorum': III On the expression of a number as a sum of primes, Acta Math. 44 (1923), 1-70.
  • [H-B] D. R. Heath-Brown, Zero density estimates for the Riemann zeta-function and Dirichlet L-functions, J. London Math. Soc. 19 (1979), 221-232. MR 80i:10055
  • [Hu] M. N. Huxley, Large values of Dirichlet polynomials, III, Acta Arith. 26 (1975), 435-444. MR 52:10620
  • [HJ] M. N. Huxley and M. Jutila, Large values of Dirichlet Polynomials, IV, Acta Arith. 32 (1977), 297-312. MR 58:5550
  • [In] A. E. Ingham, Some asymptotic formulae in the theory of numbers, J. London Math. Soc. 2 (1927), 202-208.
  • [Li] Yu. V. Linnik, A new proof of the Goldbach-Vinogradov theorem, Mat. Sb. 61 (1946), 3-8.
  • [Mo] H. L. Montgomery, Topics in Multiplicative Number Theory, Lecture Notes in Mathematics, vol. 227, Springer-Verlag (Berlin), 1971. MR 49:2616
  • [MV] H. L. Montgomery and R. C. Vaughan, Error terms in additive prime number theory, Quart. J. Math. Oxford (2) 24 (1973), 207-216. MR 49:2624
  • [Oz] A. E. Özlük , Pair correlation of zeros of Dirichlet $L$-functions Thesis, University of Michigan, 1982.
  • [Ti] E. C. Titchmarsh, The Theory of the Riemann Zeta-Function, 2nd ed. revised by D. R. Heath-Brown, Clarendon (Oxford), 1986. MR 88c:11049
  • [Va1] R. C. Vaughan, Sommes trigonométriques sur les nombres premiers, C. R. Acad. Sci. Paris Ser. A 258 (1977), 981-983. MR 58:16555
  • [Va2] R. C. Vaughan, The Hardy-Littlewood Method, Cambridge Tracts in Math., vol. 80, (Cambridge), 1981. MR 84b:10002
  • [Vi] I. M. Vinogradov, Representation of an odd number as a sum of three primes, Dokl. Akad. Nauk SSSR 15 (1937), 6-7.
  • [Yi] C. Y. Yildirim, The pair correlation of zeros of Dirichlet L-functions and primes in arithmetic progressions, Manuscripta Math., vol. 72, 1991, pp. 325-334. MR 93b:11111

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (1991): 11P32

Retrieve articles in all journals with MSC (1991): 11P32


Additional Information

J. B. Friedlander
Affiliation: Department of Mathematics, University of Toronto, Toronto, Ontario M5S 3G3, Canada
Email: frdlndr@math.toronto.edu

D. A. Goldston
Affiliation: Department of Mathematics and Computer Science, San Jose State University, San Jose, California 95192
Email: goldston@sjsumcs.sjsu.edu

DOI: https://doi.org/10.1090/S0002-9947-97-01652-8
Received by editor(s): April 29, 1994
Received by editor(s) in revised form: September 22, 1995
Additional Notes: Research of the first author supported in part by NSERC Grant A5123 and NSF Grant DMS8505550.
Research of the second author supported in part by NSF Grant DMS9205533.
Article copyright: © Copyright 1997 American Mathematical Society

American Mathematical Society